Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 1, 2022, 2:36 PM CST for 5 counties in Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2022, 2:36 PM CST (20:36 UTC)
- Expired
- Jan 1, 2022, 3:15 PM CST
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, MS, Lafayette County, MS, Marshall County, MS, Tippah County, MS, Union County, MS
The radar
The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 1, 1:30 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.3
The text
As transmitted.
676 WUUS54 KMEG 012036 SVRMEG MSC009-071-093-139-145-012115- /O.NEW.KMEG.SV.W.0009.220101T2036Z-220101T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Memphis TN 236 PM CST Sat Jan 1 2022 The National Weather Service in Memphis has issued a * Severe Thunderstorm Warning for... Northeastern Lafayette County in northwestern Mississippi... Northwestern Union County in northeastern Mississippi... Southeastern Marshall County in northwestern Mississippi... Western Tippah County in northeastern Mississippi... Southern Benton County in northeastern Mississippi... * Until 315 PM CST. * At 235 PM CST, a severe thunderstorm was located near Bethlehem, or 7 miles south of Wall Doxey State Park, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ripley, Blue Mountain, Cambridge, Bethlehem, Gravestown, Hickory Flat, Ashland, Potts Camp, Falkner, Myrtle, Abbeville, Malone, Murry, Waterford, Spring Hill, Lake Center, Whitten Town, Hamilton, Bethel and Winborn. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 800 PM CST for northeastern and northwestern Mississippi. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3440 8945 3460 8956 3496 8900 3470 8882 TIME...MOT...LOC 2035Z 236DEG 43KT 3455 8943 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ SMW
1 follow-up statement
488
WWUS54 KMEG 012056
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
256 PM CST Sat Jan 1 2022
MSC071-093-012105-
/O.CAN.KMEG.SV.W.0009.000000T0000Z-220101T2115Z/
Lafayette MS-Marshall MS-
256 PM CST Sat Jan 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAFAYETTE AND
SOUTHEASTERN MARSHALL COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for northeastern
and northwestern Mississippi.
LAT...LON 3470 8882 3453 8924 3458 8925 3459 8930
3477 8930 3496 8900
TIME...MOT...LOC 2055Z 236DEG 43KT 3469 8918
$$
MSC009-139-145-012115-
/O.CON.KMEG.SV.W.0009.000000T0000Z-220101T2115Z/
Union MS-Tippah MS-Benton MS-
256 PM CST Sat Jan 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHWESTERN UNION...WESTERN TIPPAH AND SOUTHERN BENTON
COUNTIES...
At 255 PM CST, a severe thunderstorm was located near Gravestown, or
13 miles west of Ripley, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ripley, Blue Mountain, Gravestown, Hickory Flat, Ashland, Potts Camp,
Falkner, Murry, Winborn, Spring Hill, Whitten Town, Pine Grove,
Hamilton and Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for northeastern
and northwestern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3470 8882 3453 8924 3458 8925 3459 8930
3477 8930 3496 8900
TIME...MOT...LOC 2055Z 236DEG 43KT 3469 8918
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 12:16 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 1, 12:16 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1216 PM CST Sat Jan 1 2022
.UPDATE...
See 18Z aviation discussion below.
&&
.PREV UPDATE.../issued 1031 AM CST Sat Jan 1 2022/
Updated to expand the Wind Advisory across much of west
Tennessee. Strong winds just a few thousand feet above the ground
are being mixed to the surface by ongoing convection resulting in
gusts to 40 mph.
The Severe potential looks like it is becoming more confined to
much of north Mississippi and portions of West Tennessee,
especially near the Alabama state line and Tennessee River.
Temperatures along and west of the Mississippi river have already
fallen into the 50s, with mid 70's farther east ahead of the
front. Surface based CAPE is highest near the Tennessee river and
Alabama State line, around 1000 J/KG. Bulk shear of 60kt and
effective shear near 300m2/s2 in the warm sector could still
support strong tornadoes this afternoon, especially in association
with any storms that develop ahead of the main line. The HRRR
suggests discrete storms will begin to form after 2 pm. Radar has
shown showers in the warm sector all morning, but have been
limited by a warm nose aloft. If temperatures warm much more than
they are right now, in the mid 70s, explosive growth may take
place. Stay weather aware this afternoon and evening.
30
&&
.DISCUSSION... /issued 554 AM CST Sat Jan 1 2022/
A little bit of an active radar this morning as showers and
thunderstorms are mainly stalled north of I-40. Some storms were
severe overnight. A Tornado Watch remains in effect for portions
of the area through 7 AM. We expect more development this
afternoon as the front moves through the area. Winds will be
elevated today and a Wind Advisory has been issued for all of
north Mississippi. The Storm Prediction Center maintains an
Enhanced Risk of Severe Weather for a large portion of the
forecast area. Damaging winds, hail, tornadoes, and heavy rain
will all be threats. The shear profiles of the open warm sector,
where dewpoints will be in the 60s, could support a few stronger
tornadoes if any supercells get going ahead of the front. This
will need to be watched through the afternoon hours. Another big
factor with this system is the flooding threat. The Weather
Prediction Center maintains a Moderate Risk of Excessive Rainfall
over the northern portions of the forecast area. This area is
mainly along the TN/KY border and the MO bootheel and NE AR.
Rainfall of 2-4 inches will be possible with locally higher
amounts possible. A Flood Watch remains in effect for portions of
the region through this evening. Behind the front temperatures
will drop and overnight lows will be in the 20s. A definite change
in what we have been experiencing. Guidance still suggests that
some moisture will be around for some snow showers on Sunday. This
set up is generally not favorable for snow but a few flakes
cannot be ruled out. This should not be an issue and no
accumulations are expected. Mostly dry conditions are expected
through Midweek. Morning lows are expected to be in the 20s Monday
and Tuesday, but back above freezing by Wednesday. Another cold
front is expected Wednesday resulting in subfreezing temperatures
again Friday morning.
&&
.AVIATION...
18Z TAFs
Showers and isolated thunderstorms dot the area this afternoon
associated with a cold front currently situated from Tunica, MS
to Lexington, TN as of 18Z. Carried VCTS at all sites for the next
few hours due to spotty convection coverage. Prevailing TSRA
conditions begin at MEM and MKL around 20Z today, lasting for a
few hours and returning to spotty showers by sunset. As the main
line of storms takes shape and pushes east this afternoon, CIGs
could deteriorate to MVFR to IFR. Behind the line of storms,
widespread IFR CIGs will prevail through the end of the period.
Winds ahead of the front at TUP will be strong and southwesterly
til later this afternoon, gusting to up to 30mph as it approaches.
Post FROPA at all other sites, winds are gradually shifting to
the north/northeast. During the early evening period, winds start
to go variable around 5kt as the airmass builds in and the front
exits the region. By midnight, winds across the area settle in to
the NW around 10kt for the rest of the period, potentially gusting
to up to 18kt overnight. By tomorrow morning, a light blanket of
non-accumulating wintry precip mix looks to move in from the
northwest. Mentioned -RASN at all sites except TUP starting at
15Z.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 PM CST this evening for Clay-Craighead-
Crittenden-Cross-Greene-Mississippi-Poinsett-St. Francis.
MO...Flood Watch until 6 PM CST this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch until 6 PM CST this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Madison-McNairy-Shelby-Weakley.
&&Hazardous weather outlook, Jan 1, 10:18 AM CST, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1018 AM CST Sat Jan 1 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-021830- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 1018 AM CST Sat Jan 1 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible today. Damaging winds, tornadoes, and hail will be the main threats. Storms will also bring prolonged heavy rainfall which could lead to flash flooding. A Flood Watch has been issued for much of Northeast Arkansas, the Missouri Bootheel, and all of West Tennessee. Winds will be elevated today across portions of north Mississippi and west Tennessee. A Wind Advisory has been issued. .DAYS TWO THROUGH SEVEN...Sunday through Friday Much colder air will filter into the region behind a cold front Saturday Night. An upper level disturbance will then move into the Mid-South by Sunday morning. Chances for snow will occur with the disturbance. No accumulation is expected. Wind chill values will drop into the teens Sunday and Sunday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jan 1, 10:35 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 AM CST SAT JAN 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND GST 2 NNE MILLINGTON 35.36N 89.87W
01/01/2022 M59 MPH SHELBY TN AWOS
&&
TLSJRLocal storm report, Jan 1, 11:08 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1108 AM CST SAT JAN 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM NON-TSTM WND DMG EAST MEMPHIS 35.13N 89.87W
01/01/2022 SHELBY TN PUBLIC
LOTS OF TREES DAMAGED, BROKEN BRANCHES AND DOWN, IN
EAST MEMPHIS. POWER LINES DOWN AS A RESULT.
1046 AM NON-TSTM WND DMG 1 WNW CORDOVA 35.16N 89.79W
01/01/2022 SHELBY TN PUBLIC
WIND DAMAGED BUSINESS SIGN NEAR DEXTER AND GERMANTOWN
ROADS.
&&
TLSJRSpecial weather statement, Jan 1, 11:28 AM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
1128 AM CST Sat Jan 1 2022
TNZ052>054-090-011800-
Hardeman TN-Henderson TN-Chester TN-Madison TN-
1128 AM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of southwestern
Henderson, north central Hardeman, southern Madison and northern
Chester Counties through NOON CST...
At 1128 AM CST, Doppler radar was tracking a strong thunderstorm near
Mercer, or 7 miles northwest of Chickasaw State Forest, moving east
at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Henderson, Chickasaw State Park, Jacks Creek, Mifflin,
Cloverport, Mercer, Medon, Neely, Pinson, Malesus, Parkburg, Beech
Bluff, Huron, Russell Crossroads, Madison Hall, Uptonville, Deanburg,
Teague and Five Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for western
Tennessee.
&&
LAT...LON 3536 8902 3554 8905 3564 8851 3545 8844
TIME...MOT...LOC 1728Z 255DEG 53KT 3545 8893
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jan 1, 2:28 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 PM CST Sat Jan 1 2022
MSZ006-009-016-017-012100-
Itawamba MS-Tishomingo MS-Lee MS-Prentiss MS-
228 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of northwestern
Itawamba, northeastern Lee, southern Tishomingo and southeastern
Prentiss Counties through 300 PM CST...
At 227 PM CST, Doppler radar was tracking a strong thunderstorm near
Sandy Springs, or 9 miles east of Baldwyn, moving northeast at 45
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tishomingo State Park, Belmont, Tishomingo, Burton, Pratts
Friendship, Marietta, Golden, Paden, Thrasher, Dennis, Moores Mill,
Bloody Springs, Kirkville, Carter Branch, Mingo, Hobo Station,
Petertown and Neil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CST for northeastern
Mississippi.
&&
LAT...LON 3450 8815 3439 8856 3451 8861 3475 8812
TIME...MOT...LOC 2027Z 243DEG 39KT 3447 8848
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 3:52 AM CST | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 11 hr |
| Jan 1, 12:40 PM CST | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| Jan 1, 1:01 PM CST | Severe Thunderstorm Warning | MEG | Prentiss, Tishomingo | 19 min |
| Jan 1, 1:59 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola | 46 min |
| Jan 1, 2:28 PM CST | Special Weather Statement | MEG | Prentiss | 32 min |
| Jan 1, 2:43 PM CST | Severe Thunderstorm Warning | MEG | Prentiss, Tishomingo | 18 min |
| Jan 1, 3:22 PM CST | Special Weather Statement | MEG | Tishomingo | 23 min |
| Jan 1, 3:41 PM CST | Special Weather Statement | MEG | Alcorn | 34 min |
| Jan 1, 4:27 PM CST | Severe Thunderstorm Warning | MEG | Tishomingo | 17 min |
| Jan 1, 5:02 PM CST | Areal Flood Advisory | MEG | DeSoto, Marshall | 118 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.